Q:

3/11/2014
I recently saw a 5 year old who had a whole-body itchy rash (likely morbilliform in appearance but the rash had resolved when I saw him) 7 days after taking Augmentin and it resolved w/n 3 days of stopping the antibiotics and there were no other associated symptoms (angioedema/respiratory distress/GI symptoms/fever/any known lymphadenopathy) for otitis media. Parents could not provide any history on previous antibiotic use and tolerance. I know similar topics have been answered on the Ask the Expert before, but I could not find the answer to: Is there a strong indication for Prepen skin testing in this child? If an in-office oral challenge is performed, should the medication then be continued for a period of time (ex: 1 week) to prove/disprove the recurrence of a rash? If rash reoccurs with oral challenge, what do I advise the family on the future use of the culprit medication (if absolutely indicated, short of densentization, could one pretreat with a small dose of systemic steroids)?

A:

Thank you for your inquiry.

Unfortunately there is no definitive answer to your question. In the final analysis, the strategy that you take will depend upon your clinical judgment. I will try and outline the issues for you, however:

1. One cannot tell from your description of the rash whether or not this was urticaria, but it was pruritic and therefore possibly could be. If you judge it to be urticaria, then you should proceed with skin testing. If you judge it not to be urticarial in nature, then skin testing would not be indicated. If you simply cannot make a decision as to whether or not it was urticarial, then you are left with a clinical decision that you would simply make after discussing the pros and cons with the parent.

2. When reactions occur late in the course of an antibiotic, I personally proceed with a full course of the drug after a successful oral challenge. Therefore in your case, if you decide to perform an oral challenge, I would suggest a full course of amoxicillin after a negative challenge.

3. My personal suggestion would be that the patient not take amoxicillin again if there is a reaction to the challenge or to the subsequent administration of the agent. I would not suggest readministering a drug such as amoxicillin by trying to control a reaction with other medications such as steroids. There are too many other alternatives available.

Thank you again for your inquiry and we hope this response is helpful to you.

Sincerely,
Phil Lieberman, M.D.

AAAAI - American Academy of Allergy Asthma & Immunology